Alert archive / Louisiana / Tornado Warnings in 2023
Tornado Warning 2, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Jan 2, 2023, 2:36 PM CST for Sabine Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 2, 2023, 2:36 PM CST (20:36 UTC)
- Expired
- Jan 2, 2023, 3:00 PM CST
- In force
- 24 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Sabine Parish, LA
The radar
The Ft Polk radar (KPOE), 76 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 2, 1:22 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 8.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 847 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
401
WFUS54 KSHV 022036
TORSHV
LAC085-022100-
/O.NEW.KSHV.TO.W.0002.230102T2036Z-230102T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
236 PM CST Mon Jan 2 2023
The National Weather Service in Shreveport has issued a
* Tornado Warning for...
Central Sabine Parish in northwestern Louisiana...
* Until 300 PM CST.
* At 235 PM CST, a severe thunderstorm capable of producing a tornado
was located 7 miles east of Milam, or 19 miles north of Toledo Bend
Dam, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Many and Zwolle around 300 PM CST.
Other locations impacted by this tornadic thunderstorm include
Belmont, Oak Grove, Negreet and Noble.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3139 9367 3141 9370 3144 9369 3144 9371
3145 9370 3146 9373 3148 9375 3149 9373
3151 9371 3151 9374 3153 9375 3179 9367
3165 9334 3137 9365 3137 9367
TIME...MOT...LOC 2035Z 206DEG 32KT 3144 9367
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
09What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 2, 10:05 AM CST, 4 hours 31 minutes earlier.
Area forecast discussion, Jan 2, 10:05 AM CST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1005 AM CST Mon Jan 2 2023
...New UPDATE...
.UPDATE...
Issued at 958 AM CST Mon Jan 2 2023
Vis/IR Imagery late this morning showing some isolated
strengthening storms near and just north of the I-20 Corridor
across Northern Louisiana attm. Quick check of current mesoscale
parameters shows a weakening CAP present across this same general
area with the atmosphere near and south of the I-20 Corridor
pretty much void of any CINH attm. The lack of upper forcing is
likely what is limiting convective potential attm but that will
change as we go through the remainder of the afternoon and
especially the evening timeframe.
For the morning update, while forecast pops are pretty high given
current storm coverage, will let the forecast ride given forecast
uncertainty to above mentioned parameters. Also tempted to raise
high temps across our region as well but if the pop forecast today
comes to fruition, this should help to temper hourly afternoon
temps somewhat but would not be surprised to see at least a
portion of our region surpass forecast max temps today if and when
we see some BINOVC.
Overall the forecast looks to be in pretty good shape so no
changes were made.
13
&&
.SHORT TERM...
(Monday through Tuesday)
Issued at 407 AM CST Mon Jan 2 2023
As expected, a very moist air mass has spread N into the region
during the early morning hours this morning, with dewpoints having
climbed into the mid/upper 60s as of 09Z. This has been
transported N along the SSWrly LLJ axis, with a bit of a pressure
gradient maintaining the Srly winds this morning and keeping any
FG from forming, while also resulting in slightly improved cigs.
Not expecting these clouds to break today as they remain trapped
beneath a steep capping inversion noted on the 00Z KSHV raob,
although isolated warm advection -SHRA will be possible later this
morning as isentropic forcing increases within the deepening low
level moisture advection regime.
However, still watching the vigorous upper trough/developing
closed low near the Four Corners Region, which remains progged to
eject NE as it takes on a negative tilt once it enters the TX/OK
Panhandles into Wrn OK/KS this evening. The morning water vapor
imagery depicts an extensive area of dry air aloft across Srn and
Ern TX into LA, with the progs continuing to slow down the
evolution of deep convection developing by several hours into the
mid and late afternoon hours once the cap is able to erode. This
will be key as to whether the potential for lead convection
that may develop well ahead of the trough can tap into the higher
instability air over Deep E TX/N LA, once mid level lapse rates
are able to steepen. However, the various CAMs and other
deterministic progs all offer differing solutions as to whether
this convection will develop and become severe, and if so, how
much this convection can stabilize the air mass once additional
convection develops farther W late this afternoon/evening.
Confidence does increase though with scattered to numerous
convection developing late this afternoon into the evening along
and ahead of the approaching dryline/trough as it mixes E to near
the I-35 corridor of Cntrl OK/TX by/shortly after 00Z. Drier air
aloft entraining NE ahead of the trough looks to keep the
convection more scattered this evening, but increasing shear
profiles after the cap erodes suggest that a severe threat will
ramp up over NE TX/SE OK while spreading E during the evening,
with good consensus amongst the progs suggesting that a QLCS will
develop by mid to late evening over portions of extreme Ern TX/NW
LA/SW AR.
With this more organized convection developing a little farther E
than previous runs, have trimmed back the existing Flood Watch by
dropping several counties in E TX which should be able to take
the rain. Did contemplate canceling the Watch for several more
extreme SW AR and extreme Ern TX counties, but opted to leave them
in as a buffer should this organized convection develop a little
farther W than progged. The flood threat is not a slam dunk by any
means, with a small area of Deep E TX into Wrn LA still saturated
from heavy rains that fell this past Thursday night/Friday
morning. Still expecting QPF amounts of 1-2 inches, with isolated
3+ inches possible mainly over portions of N LA through Tuesday
morning. Believe that the severe threat will gradually wind down
late tonight over NCntrl LA with the waning instability, and as
the higher helicities diminish once the stronger forcing aloft
associated with the trough lifts NE into the Mid-South/Mid MS
Valley. In addition, with the deep lyr flow becoming more
unidirectional late tonight, the Ewd advance of the convection
will slow, with the short term progs (including the CAMs)
suggesting that the convection will linger a bit longer across
Cntrl and NE LA after daybreak Tuesday. Did increase pops to
likely/categorical for these areas Tuesday morning, before
tapering pops downward through the afternoon, as the dryline
slowly mixes E into SE AR/NE and Cntrl LA during the afternoon.
Although it may not completely clear the CWA by 00Z Wednesday,
enough drying aloft atop this bndry will allow for dry conditions
to return to the Ern zones, with the isolated/scattered convection
coverage farther ESE into SE LA/MS.
Thank you WFO's LZK/JAN for coordination this morning.
15
&&
.LONG TERM...
(Tuesday Night through Monday)
Issued at 407 AM CST Mon Jan 2 2023
It continues to look like the active short-term will give way to a
mostly quiet long-term. Seasonable air will return to the region on
Wednesday with the main surge of CAA behind the cold front. This
seasonal and dry airmass will remain in place for most of the
workweek, before the 500mb flow begins to once again turn to the
southwest. This will allow for temperatures to begin climbing once
again, with highs into the weekend returning to the 60s. Rain
chances will also return this weekend, as the airmass overhead
regains its moisture content under SW flow. These rain chances would
be triggered by a shallow cold front that looks to extend from the
Midwest, all the way down to the Texas-Mexico border.
Now, at this time it doesn't look like rain chances next weekend are
much to shake a stick at, and that makes sense given the NBM
consensus. However, I did want to bring up the possibility of this
cold front stalling along the I-30 corridor as it becomes elongated.
There are more than a few long range guidance members that pancake
this front in between zonal and southwest flow aloft over the course
of the weekend. Given the moist airmass still getting pulled in from
the Gulf, this stalled front could act as the catalyst for sustained
rounds of rain into next workweek. Given all the rain anticipated in
the short-term, we could be looking at further potential for
flooding rains south of this frontal boundary, if it were to stall
over the area. Again, merely worth mentioning at this time, as there
is no "slam dunk" this far out.
/44/
&&
.AVIATION...
(12Z TAFS)
Issued at 608 AM CST Mon Jan 2 2023
IFR/low MVFR cigs will persist through the morning, but a slow
improvement in cigs expected for the afternoon, with VFR
conditions expected to gradually return to portions of N LA and
possibly E TX through the afternoon. Isolated -SHRA will develop
this morning across portions of the region, but scattered
convection should begin to develop/expand NE across portions of
the region, with VCTS added for the affected terminals. However,
confidence in these affecting the area terminals remains low, with
amendments likely to incorporate thunder mention, reduced vsbys,
gusty winds, and locally reduced cigs. Confidence does increase
with convection coverage expanding across SE OK/E TX by early
evening along an Ewd moving dryline, which will shift ENE into SW
AR/N LA by mid- evening through the overnight hours, with
convection becoming more widespread over Srn AR/N LA as it slowly
marches E. Have prevailed thunder at the ELD/MLU terminals after
05Z, with additional isolated to scattered -SHRA possible along
the dryline late as it moves into extreme SW AR and E TX. While
some improvement to cigs is expected once the lead wave of
convection shifts E into Srn AR/N LA, cigs should return to MVFR
ahead of the dryline across E TX late, scattering out at TYR after
09Z. SSE winds 9-15kts with gusts to 25kts is expected today
through much of this evening, before becoming SW around 10kts
after 06Z. /15/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 77 62 74 47 / 70 90 20 0
MLU 77 65 75 50 / 60 100 80 10
DEQ 73 53 66 38 / 80 90 0 0
TXK 74 60 70 44 / 70 90 0 0
ELD 75 62 73 45 / 70 100 20 0
TYR 75 55 70 45 / 70 70 0 0
GGG 76 58 71 45 / 70 70 10 0
LFK 78 62 76 47 / 70 90 20 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for ARZ050-051-059>061-070>073.
LA...Flood Watch through late tonight for LAZ001>006-010>014-017>022.
OK...None.
TX...Flood Watch through late tonight for TXZ097-112-126-138-151>153-
165>167.
&&
SHORT TERM...15
LONG TERM....44
AVIATION...15Hazardous weather outlook, Jan 2, 12:18 PM CST, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 1218 PM CST Mon Jan 2 2023 OKZ077-TXZ096-108>111-124-125-136-137-149-150-031200- McCurtain-Red River-Franklin-Titus-Camp-Morris-Wood-Upshur-Smith- Gregg-Cherokee-Rusk- 1218 PM CST Mon Jan 2 2023 This Hazardous Weather Outlook is for southeast Oklahoma and northeast Texas. .DAY ONE...This afternoon and tonight. Multiple rounds of thunderstorms are expected this afternoon and into the overnight hours. Some of these storms could be severe, especially from late this afternoon into early Tuesday morning. Tornadoes, damaging winds, and large hail will be possible. Thunderstorms are expected to develop as discrete supercells and eventually congeal into a linear complex. Given the strongly sheared environment, a few of these tornadoes could be strong. Heavy rain and isolated flash flooding may also become a concern. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and into early Tuesday morning. ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112-126- 138-151>153-165>167-031200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-Bowie-Cass-Marion-Harrison-Panola-Nacogdoches- Shelby-Angelina-San Augustine- 1218 PM CST Mon Jan 2 2023 ...FLOOD WATCH IN EFFECT THROUGH 6 AM CST TUESDAY MORNING... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. Multiple rounds of thunderstorms are expected this afternoon and into the overnight hours. Some of these storms could be severe, especially from late this afternoon into early Tuesday morning. Tornadoes, damaging winds, and large hail will be possible. Thunderstorms are expected to develop as discrete supercells and eventually congeal into a linear complex. Given the strongly sheared environment, a few of these tornadoes could be strong. Heavy rain and isolated flash flooding may also become a concern where training thunderstorms occur. In these areas, widespread 1 to 2 inches of rainfall is expected, with locally higher amounts of 3 inches or more. Therefore, a Flood Watch is in effect through Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Lingering showers and thunders will be possible in our eastern zones as the line exits the region. A few of these may be strong to severe. Once this line leaves the area in the late morning hours, no additional hazardous weather threat is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon through Tuesday morning. 09
In the hours before
Local storm report, Jan 2, 1:16 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
116 PM CST MON JAN 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM TSTM WND DMG 3 WSW NORPHLET 33.30N 92.71W
01/02/2023 UNION AR TRAINED SPOTTER
TREES DOWN AND SOME STRUCTURAL DAMAGE
REPORTED BY A TRAINED SPOTTER ALONG MURPHY
LOOP ROAD. POSSIBLE TORNADO. TIME ESTIMATED
BY RADAR.
&&
BBThe office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 2:35 PM CST | Tornado Warning | SHV | Sabine | 29 min |
| Jan 2, 2:56 PM CST | Tornado Warning | SHV | De Soto, Natchitoches, Red River, Sabine | 49 min |
| Jan 2, 3:12 PM CST | Tornado Warning | SHV | De Soto, Sabine | 33 min |
| Jan 2, 3:36 PM CST | Tornado Warning | SHV | Bienville, Natchitoches, Red River | 19 min |
| Jan 2, 3:43 PM CST | Severe Thunderstorm Warning | SHV | Bienville, Jackson, Natchitoches, Red River, Winn | 47 min |
| Jan 2, 3:45 PM CST | Areal Flood Advisory | SHV | De Soto, Sabine | 3 hr |
| Jan 2, 3:48 PM CST | Tornado Warning | SHV | Bienville, Natchitoches, Winn | 42 min |
| Jan 2, 3:57 PM CST | Severe Thunderstorm Warning | SHV | De Soto, Natchitoches, Red River, Sabine | 48 min |
| Jan 2, 4:11 PM CST | Areal Flood Advisory | SHV | Bienville, Natchitoches, Red River | 3 hr |
| Jan 2, 4:11 PM CST | Tornado Warning | SHV | Bienville, Jackson, Lincoln | 34 min |
| Jan 2, 4:13 PM CST | Special Weather Statement | SHV | Bossier | 47 min |
| Jan 2, 4:28 PM CST | Tornado Warning | SHV | Bienville, Jackson, Lincoln, Winn | 47 min |
| Jan 2, 4:42 PM CST | Flash Flood Warning | SHV | Bienville, Natchitoches, Red River | 3 hr |
| Jan 2, 4:58 PM CST | Flash Flood Warning | SHV | De Soto, Natchitoches, Red River, Sabine | 5 hr |
| Jan 2, 5:01 PM CST | Flash Flood Warning | SHV | Bienville, Jackson, Lincoln, Natchitoches, Ouachita, Winn | 3 hr |
| Jan 2, 5:09 PM CST | Tornado Warning | SHV | Jackson, Lincoln, Ouachita, Union | 51 min |
| Jan 2, 5:17 PM CST | Flash Flood Warning | SHV | Grant, Natchitoches, Winn | 3 hr |
| Jan 2, 5:35 PM CST | Special Weather Statement | SHV | Grant, Jackson, Winn | 55 min |
| Jan 2, 5:42 PM CST | Flash Flood Warning | SHV | Grant, Jackson, Lincoln, Natchitoches, Ouachita, Union and 1 more | 3 hr |
| Jan 2, 5:47 PM CST | Severe Thunderstorm Warning | SHV | Caldwell, Jackson, Lincoln, Ouachita, Union | 58 min |
| Jan 2, 5:53 PM CST | Tornado Warning | SHV | Union | 47 min |
Nearby
Tornado Warnings in Louisiana, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.